Taking Co- codamol with underactive Thyroid

I've been taking Levothyroxine for many years and my Dr. has just given me Co-codamol as I suffer real bad headaches, these are stronger than 'over the counter' ones you can buy.

The paperwork that comes with them says not to be taken if you have an underactive thyroid problem.

Just wondered what others think as I asked my pharmasist and she said she had no idea why the paperwork should say that as it was OK to take them. Very confusing.

I wondered if any of you have come across this and could advise me.

13 Replies

oldestnewest
  • I took ordinary Co-codamol for pain quite a few years ago and it was not a nice experience - dizzy etc.

    Regarding your question - yes there is a contra-indication for hypothyroidism and this is an excerpts

    4.4 Special warnings and precautions for use

    Co-codamol should be used with caution in patients with:

    Co-codamol should be used with caution in patients with:

    • hepatic function impairment (avoid if severe) and those with non-cirrhotic alcoholic liver disease. The hazards of overdose are greater in those with alcoholic liver disease..

    • Prolonged use of co-codamol may cause hepatic necrosis.

    • renal function impairment

    • hypothyroidism (risk of depression and prolonged CNS depression is increased)

    medicines.org.uk/emc/medici...

  • I take them (30mg codein with 500 mg paracetamol) although I must admit I only take a half of one and a single paracetamol. Which gives me 15mg codein and 750 mg paracetamol. I can tolerate a 30 mg codeine tablet but choose to take as little as possible.

    If you have not tried these before try doing as I do or just buy the over counter codeine/paracetamol which have 8mg codeine/500 paracetamol and take just the one with a normal paracetamol to see if you can tolerate them.

    Sorry for the waffle as a bit high on codeine myself at the moment. xx

    (ps. If you look at lots of medicines that are either GP prescribed or over counter you will come across caution in thyroid disease. I take around 12 other medicines - prescribed, and all have the same caution. Either the pharmacist is unaware or GP or both)

  • I take over the counter Co-codamol when my headache dosent respong to Paracetamol, and I have no ill effects at all, they dont always help though so my Dr prescribed me the stronger dose to see if it helps.

    Of course when I read the caution I questioned it. I always do if I'm not sure about what I read with any new meds I'm given, but Dr's and pharmasists seem to ignore any warnings, why is this. Surely they're there for a reason.

  • The problem with continuing to take codeine (or so my neurologist tells me) is that if taken for headache it tends to be the cause of the headache in the end, but this is another story.

    With regard to your question re; pharmacist and gp - hell knows. It is starting to seem to me that to be a patient you much have a medical degree! It is essential to know more than the doctor, as this forum proves. xx

  • To be honest I only take meds for my headache if it has lasted for a couple of days without easing off. Its true what you said, taking any pain killer on a regular basis can make things worse.

    Also true that GP's are a nightmare, most times you have to self diagnose then need to be very tactful when asking your GP about it, they certainly dont like to think you have any intelligence what so ever.

    The Co-codamol that I've been given by the way has 15mg of codine , so not as strong as yours. Thank you for the advice its reassured me .

  • "Sorry for the waffle as a bit high on codeine myself at the moment. xx" Lol.

    I'm hypo and I take codeine when I need it. Last week I had a gyno biopsy (external) and you can bet I took two co-codamol before I even left the house and another two four hours later, and another two before I went in to have the stitches removed. I think the well-documented 'medication overuse' headaches result from taking painkillers very regularly: "Manjit Matharu, a consultant neurologist at the National Hospital for Neurology and Neurosurgery, said there was a tipping point at 10 to 15 days of using pain relief each month when the drugs became the issue." (http://www.bbc.co.uk/news/health-19622016)

    Good luck. Headache can be so debilitating. x

  • Co-codamol makes me feel depressed and dizzy. Sometimes, I take half a tablet for pain, if really necessary.I don't think it is good for headaches at all- there is even something about that on the info sheet.

    For headaches I do reflexology on my feet before I take medication.Believe me it works! just massage away at the post painful parts of your foot until it becomes uncomfortable.Headache is often due to toxins in the body.

  • I used to take the 30mg ones too, I now take liquid codiene, the reason you have to be careful with it is it depresses heart rate, as hypothyroidism also causes a slower heart rate, there is the chance that you could slow it down too much!

    It doesnt counteract the actual levo (or whatever you take) in the way things like calcium or iron do, and as far as Im aware does not afftect the actual workings of thyroid meds.

    So long as your thyroid is being adequately treated and you have a normal heart rate then it "should" be safe to take, if you are still hypo with a reduced heart rate, then use caution or aviod it totally.

    on another note, some antihistamines also depress heart rate (I take clorphenamine which does), so be aware of any other meds you take which may have the same effect, if it comes with a "causes drowsiness" warning, then it probably does. Its probably not advisable to take more than one medication which does this.

    (I'm not a pharmacist or medical prof of any kind, and the above is only what I have learned myself)

  • You more than likely talk more sence than the professionals,lol

    Thank you for the info.

  • i used to be on levo and got dreadful headaches, i took co-codamol with neither ill effects nor effect.............i am now on armour and t3 an i hardly ever get a headache any more but if i do i still take co codamol, still no ill effects

  • That very interesting. I've been on Levo for many years and seem to have always had headaches, but about 2 years ago began to be a lot worse.

    I my 'pluck up' courage to ask my GP,lol

  • Codeine can cause constipation. So, in someone who is already suffering from constipation due to hypothyroidism...

    How large an effect varies considerably.

  • uk.mediguard.org is free to join and lets you know how the drugs you take interact with each other. It also gives a monthly update and warns if any drugs have been recalled. It is a very useful site, but I still clear everything with the pharmacist as well.

You may also like...